The data above shows that the binding of the 5HT-2A receptors shows a marked decrease in mid- life and then also in late life. This is consistent with the patient who is fifty years of age and has experienced serotonin syndrome. As the binding of the receptors decreases at a late age the increased levels of serotonin toxicity will be evident. This was of course exacerbated by the excess amounts of MAO inhibitors taken by the patient in the form of St. John’s Wort tea and Parnate.
In my final diagnosis the patient has Serotonin syndrome and should be treated accordingly. The antidepressants should be discontinued immediately and supportive care given. In this case waiting for the symptoms to resolve with time might be prudent. Antihypertensive medications such as nitroprusside or esmolol can be given. If there is exacerbation of symptoms serotonin antagonists can be given. Prognosis is favorable.